Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 45, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Jun 29, 2017, 7:12 AM CDT for Jefferson County, Orange County, Texas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 7:12 AM CDT (12:12 UTC)
- Expired
- Jun 29, 2017, 12:15 PM CDT
- In force
- 5 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 62 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 7:50 AM CDT | FLASH FLOOD | 1 Se Bridge City, TX | SOCIAL MEDIA PICTURE OF EXTENSIVE WATER COVERING ROADWAY AND APPROACHING HOUSES. |
| Jun 29, 8:02 AM CDT | FLASH FLOOD | Orange, TX | SOCIAL MEDIA PICTURES OF SIGNIFICANT ROADWAY FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KBAD), launched 12:00Z, 0.2 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
789
WGUS54 KLCH 291212
FFWLCH
TXC245-361-291515-
/O.NEW.KLCH.FF.W.0045.170629T1212Z-170629T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
712 AM CDT THU JUN 29 2017
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
East central Jefferson County in southeastern Texas...
Eastern Orange County in southeastern Texas...
* Until 1015 AM CDT
* At 711 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Port Arthur, Orange, Nederland, Groves, Port Neches, Bridge City,
West Orange, Central Gardens, La Belle, Port Acres, Orangefield and
Southeast Texas Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 2987 9421 3021 9380 3021 9371 3011 9371
3008 9373 3008 9372 3007 9371 3006 9371
3006 9372 2999 9379 3000 9379 2998 9383
2998 9385 2997 9384 2995 9386 2996 9387
2993 9387 2976 9406
$$
Tingler1 follow-up statement
753
WGUS54 KLCH 291451
FFWLCH
TXC245-361-291715-
/O.EXT.KLCH.FF.W.0045.000000T0000Z-170629T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
951 AM CDT THU JUN 29 2017
The National Weather Service in Lake Charles has extended the
* Flash Flood Warning for...
East central Jefferson County in southeastern Texas...
Eastern Orange County in southeastern Texas...
* Until 1215 PM CDT
* At 950 AM CDT, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. 3 to 5 inches of rain
have fallen across the warning area. Flash flooding is already
occurring.
* Some locations that will experience flooding include...
Port Arthur, Orange, Nederland, Groves, Port Neches, Bridge City,
West Orange, Central Gardens, La Belle, Port Acres, Orangefield and
Southeast Texas Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 2987 9421 3021 9380 3021 9371 3011 9371
3008 9373 3008 9372 3007 9371 3006 9371
3006 9372 2999 9379 3000 9379 2998 9383
2998 9385 2997 9384 2995 9386 2996 9387
2993 9387 2976 9406
$$
RuaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 5:29 AM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 29, 5:29 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
529 AM CDT Thu Jun 29 2017
.DISCUSSION...
Upper level trof axis extends roughly from NE LA southwest to
along the TX coast this morning, while an E-W oriented SFC to H7
trof stretched just inland along the LA coast. Primary forecast
concern is rainfall today, including the risk of locally heavy
rainfall.
LAPS analysis along with satellite derived TPW indicate much of LA
within a plume of deep moisture characterized by PWAT values of 2
to 2.35 inches, or near +2 standard deviations. Lift generated by
convergence focused near the LL boundary coupled with divergence
aloft via an upper jet across the Gulf Coast states is helping
facilitate ongoing convection this morning over SE TX/S LA. There
is a fair amount of spread in model guidance with regard to
highest QPF placement today, but generally speaking the I-10
corridor southward across SE TX/SW LA is the favored zone early
this morning, with rainfall tending to lift/expand NE with time in
conjunction with the NE mvmt of the relevant SFC and upper level
features. Deep convection will be capable of intense rainfall
rates, and any training and/or back-building will quickly become
problematic. For the time being have held off on a Flash Flood
Watch in favor of locally heavy rainfall wording given what
appears to be a more localized risk, but will continue to
monitor/evaluate radar trends and incoming guidance the rest of
the morning.
Beyond today, deep layer ridging will begin to build across the
NRN Gulf, reaching peak strength over the weekend before easing a
bit early next week.
13
&&
.MARINE...
An upper level trof of low pressure over the northwest Gulf
coupled with a surface trough of low pressure along the coast
will result in modest south winds and numerous showers and
thunderstorms today. These features are forecast to lift northeast
and away from the area tonight, with decreasing winds and more
isolated to scattered showers and thunderstorms expected Friday.
High pressure is expected to build over the area by Saturday,
resulting in drier conditions through the weekend and much of next
week.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 83 74 89 76 / 60 10 40 10
LCH 84 79 89 79 / 70 10 30 10
LFT 81 75 87 76 / 90 20 40 10
BPT 85 78 89 78 / 50 10 30 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution through this evening for GMZ450-452-
455-470-472-475.
&&Hazardous weather outlook, Jun 29, 6:11 AM CDT, 1 hour 1 minute before
Hazardous Weather Outlook National Weather Service Lake Charles LA 611 AM CDT Thu Jun 29 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 301115- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 611 AM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Widespread showers and thunderstorms are expected along and south of the I-10 corridor this morning, expanding northward into parts of East Central Louisiana this afternoon.Severe thunderstorms are not expected, but locally heavy rainfall is possible. Average rainfall totals of 1 to 3 inches are expected along and southeast of a line from Bunkie Louisiana to Beaumont Texas, with locally higher amounts of 4 to 5 inches possible. Rainfall is expected to come to an end this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Slight and mainly afternoon rain chances are possible Friday and again next week with a dry weekend in between. No severe thunderstorms are expected at this time. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is not expected Today or Tonight. GMZ430-432-435-450-452-455-470-472-475-301115- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 611 AM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected over the coastal waters Today and Tonight. Widespread severe thunderstorms are not expected, but isolated waterspouts and severe marine gusts cannot be ruled out. In addition, thunderstorms will be capable of very heavy rainfall, reducing visibility to one nautical mile or less. Modest south winds are expected to average between 15 to 20 knots today over the Gulf waters. Small craft should exercise caution. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is not expected Today or Tonight. 13
In the hours before
Special weather statement, Jun 29, 6:12 AM CDT, 1 hour before
Special Weather Statement
National Weather Service Lake Charles LA
612 AM CDT THU JUN 29 2017
LAZ041-073-TXZ215-216-291145-
West Cameron LA-Calcasieu LA-Orange TX-Jefferson TX-
612 AM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON AND
SOUTHWESTERN CALCASIEU PARISHES...EAST CENTRAL JEFFERSON AND EASTERN
ORANGE COUNTIES UNTIL 645 AM CDT...
At 612 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Orangefield to near Bridge City to near Port
Arthur. Movement was northeast at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Port Arthur, Orange, Groves, Bridge City, West Orange and
Orangefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2976 9397 2992 9392 3012 9391 3027 9366
3012 9358 2991 9365 2982 9384 2985 9379
2989 9377 2997 9376 3000 9379 2998 9383
2999 9385 2993 9386 2986 9393 2982 9387
2981 9385 2980 9394 2978 9394
TIME...MOT...LOC 1112Z 235DEG 22KT 3009 9384 2997 9381 2986 9388
TinglerSpecial weather statement, Jun 29, 6:50 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
650 AM CDT THU JUN 29 2017
LAZ041-073-291215-
West Cameron LA-Calcasieu LA-
650 AM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON AND
CALCASIEU PARISHES UNTIL 715 AM CDT...
At 650 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Starks to Edgerly to 7 miles southeast of
Vinton to 7 miles north of Sabine National Wildlife. Movement was
northeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Lake Charles, Sulphur, Westlake, Vinton, Starks, Moss Bluff, De
Quincy, Dequincy, Carlyss, Lunita, Buhler, Gillis and Edgerly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3007 9366 3015 9366 3024 9371 3029 9371
3030 9374 3041 9356 3040 9349 3044 9349
3049 9340 3049 9339 3040 9338 3040 9315
3038 9312 3028 9310 3005 9329 3005 9333
3004 9333 2991 9370
TIME...MOT...LOC 1150Z 244DEG 29KT 3031 9361 3022 9353 3011 9350 3000
9360
TinglerThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:12 AM CDT | Special Weather Statement | LCH | Orange | 33 min |
| Jun 29, 6:31 AM CDT | Areal Flood Advisory | LCH | Jefferson, Orange | 119 min |
| Jun 29, 8:13 AM CDT | Flash Flood Watch | LCH | 11 hr | |
| Jun 29, 1:28 PM CDT | Flash Flood Warning | LCH | Jefferson, Orange | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.